← Return to Polymyalgia Rheumatica (PMR), prednisone and Coronavirus COVID-19

Discussion
Comment receiving replies
@ayjaydee

This Corona virus thing has me a bit on edge as prednisone is known to suppress the immune system. I'm only on 1 mg/day down from 2 mg/day taken for the past year and I havent tried stopping it completely yet. Anyone know if the immune system is heavily suppressed at this low dose?

Jump to this post


Replies to "This Corona virus thing has me a bit on edge as prednisone is known to suppress..."

@ayjaydee, I think it's healthy to have a concern about the side effects of taking prednisone. I also think it would be a good idea to discuss it with your doctor – the benefits (no pain) vs any potential risk like suppressing your immune system. I think we are all concerned about becoming infected with COVID-19 but there is a lot we can do to lower our risks. Here are some guidelines issued by the CDC:
https://www.cdc.gov/coronavirus/2019-ncov/prepare/prevention.html

I am a hospital pharmacist. My thought is that low-dose 1 mg would not significantly alter your immune response to a virus. I’m currently on 10 mg and I think that could have an effect. But I appreciate all the comments on this. I’ve just been that much more cautious to prevent what we can.

Yes, prednisone can lower your immune system. I hate it. It also makes you very hungry, which then causes weight gain. I sometimes have to be on the pack. Take care of yourself. I think even at a low dose it can cause low immune, but ask your doctor.

I just happen to see your post on the immune system in regards to 1 Mg of prednisone. I don't have an answer about that ,but I had PMR for about two years and have Totally weened myself off it. It was very difficult ,because every time I went down in dosage it returned. I decided when I was at about 3-4 mg,I would start reducing my doses by 1/2 mg.The pain would return but for a shorter time than 1mg. As I hit 1-2 mg I started going down in 1/4mg. I stayed at that dose until I felt the pain almost leave. It could be 5 days to 2weeks. My last dose was 1/4 mg and I told my body this is the last you are getting.Thought it might help you, since I know that every time I went down I had a relapse and wanted to go up again on my dosage.

  Request Appointment